Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 36, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 22, 2016, 3:58 PM MDT for Cherry County, Nebraska. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2016, 3:58 PM MDT (21:58 UTC)
- Expired
- May 22, 2016, 5:00 PM MDT
- In force
- 62 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Cherry County, NE
The radar
The North Platte radar (KLNX), 106 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 4:05 PM MDT | HAIL 1 | 8 S Nenzel, NE | |
| May 22, 4:35 PM MDT | HAIL 1 | Nenzel, NE | NICKEL TO QUARTER SIZE HAIL...DECK IS COVERED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:20 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 902 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 299 m²/s²
- 0-3 km storm-relative helicity
- 499 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
523
WUUS53 KLBF 222158
SVRLBF
NEC031-222300-
/O.NEW.KLBF.SV.W.0036.160522T2158Z-160522T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
458 PM CDT SUN MAY 22 2016
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
* UNTIL 600 PM CDT/500 PM MDT/
* AT 457 PM CDT/357 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 8
MILES SOUTH OF NENZEL...OR 28 MILES WEST OF VALENTINE...MOVING
NORTHEAST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CODY...KILGORE...NENZEL...CROOKSTON...STEER CREEK CAMPGROUND...
SCHOOLHOUSE LAKE...CODY LAKE AND ANDERSON BRIDGE STATE WILDLIFE
MANAGEMENT AREA.
THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 156 AND 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT/900 PM MDT/ FOR
NORTH CENTRAL NEBRASKA.
LAT...LON 4300 10056 4264 10114 4267 10140 4300 10131
TIME...MOT...LOC 2157Z 227DEG 18KT 4281 10111
HAIL...1.75IN
WIND...60MPH
$$
ROBERG1 follow-up statement
811
WWUS53 KLBF 222225
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
525 PM CDT SUN MAY 22 2016
NEC031-222300-
/O.CON.KLBF.SV.W.0036.000000T0000Z-160522T2300Z/
CHERRY NE-
525 PM CDT SUN MAY 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM
CDT/500 PM MDT/ FOR NORTH CENTRAL CHERRY COUNTY...
AT 525 PM CDT/425 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
KILGORE...OR 17 MILES WEST OF VALENTINE...MOVING NORTHEAST AT 35 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CODY...KILGORE...NENZEL...CROOKSTON...CODY LAKE AND ANDERSON BRIDGE STATE
WILDLIFE MANAGEMENT AREA.
THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 156 AND 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE
OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT/900 PM MDT/ FOR
NORTH CENTRAL NEBRASKA.
LAT...LON 4300 10056 4273 10100 4275 10138 4300 10131
TIME...MOT...LOC 2225Z 228DEG 29KT 4295 10088
HAIL...1.75IN
WIND...60MPH
$$
ROBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:48 PM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 22, 2:48 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service North Platte NE 348 PM CDT SUN MAY 22 2016 .SYNOPSIS... Issued at 348 PM CDT Sun May 22 2016 Dry line analyzed this afternoon across southwest Nebraska with a stalled frontal boundary across the sandhills. A few storms starting to fire along the frontal boundary and a decent CU field over portions of the dry line. The stratus has broken for the most part with the sun warming things nicely, with 3 pm obs in the upper 70s to mid 80s. Also east of the dry line/frontal boundary, very muggy with dew points well into the 60s. && .SHORT TERM...(This evening through Monday) Issued at 348 PM CDT Sun May 22 2016 Severe weather is the main focus this evening and will likely linger somewhat after midnight. Afternoon special sounding showing impressive cape and a weakening cap. Models struggling to determine which boundary will be the focus for initial convection. Radar already showing the line developing over cherry county with satellite showing a nice line of towering CU across the dry line. With the line in cherry expect that development to continue to expand. The HRRR and the RAP favor the dry line to also iniation over the next hour or two. Forecast will continue to include pops for both lines, however the better upper level support arrives when the mid level disturbance located across central Colorado lifts across the area. Tomorrow storms should push to the east with some clearing and temps rebounding into the 70s. .LONG TERM...(Monday night through Sunday) Issued at 348 PM CDT Sun May 22 2016 The main surface front will remain southeat of the forecast area monday night with southwest flow aloft. kept near the 20-30 pops across the south monday night with a weak disturbance indicated near the surface front. Shower and thunderstorm chances in the forecast Tuesday through Sunday. A longwave trough extending from the west coast into the Northern Rockies will ewventually bring a closed low from Colorado into the Central Plains Thursday night into Friday. Better chances near 50 percent are forecast tuesday night and again Thursday night into Friday. Highs mainly in the upper 70s to lower 80s Tuesday and Wednesday, then cooler behind a cold front Friday in the upper 60s to lower 70s, then 75 to 80 Saturday and Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 107 PM CDT Sun May 22 2016 The MVFR cigs continue to erode across the area early this afternoon. Then eyes to focus on thunderstorms which will develop along and a head of a frontal boundary this afternoon into tonight. Timing the thunderstorms is still tricky and will likely need to amend once the storms develop and a better idea for impact at the terminals. At this time both KLBF and KVTN have a good chance to see at least a couple rounds of thunderstorms move across the terminals. By tomorrow morning, in the wake of the storms, decreasing skies and west/northwest winds post frontal. && .HYDROLOGY... Issued at 348 PM CDT Sun May 22 2016 Little change with the North Platte River forecast. Could see a little more rise, 0.1 feet at North Platte, otherwise minor to moderate flooding continues both upstream and downstream of lake McConaughy. A minor wave is causing the South Platte River gages to see a little additional rises over the next few days, however all sites remain below flood stage on the South Platte River. The Platte River had a change today as the slight wave moving down the South Platte River will cause the Platte River gage at Brady to reach minor flood stage, 7.5 feet. A flood warning was issued due to the gage site expecting to reach the minor flood stage, the current gage reading was 7.4 feet. Also with the potential for some rainfall across the basin, high confidence of reaching 7.5 feet and could possible reach 7.6 feet. && .LBF Watches/Warnings/Advisories... None. && SYNOPSIS...Masek SHORT TERM...Masek LONG TERM...Roberg AVIATION...Masek HYDROLOGY...Masek
Hazardous weather outlook, May 22, 3:02 PM MDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 402 PM CDT SUN MAY 22 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-232115- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 402 PM CDT SUN MAY 22 2016 /302 PM MDT SUN MAY 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SEVERE WEATHER IS EXPECTED THIS EVENING. THE AREA OF GREATEST CONCERN IS GENERALLY FROM MERRIMAN AND IMPERIAL EAST WHERE VERY LARGE HAIL COULD REACH 2 INCHES OR GREATER IN DIAMETER. WIND DAMAGE IS ALSO POSSIBLE. AN ISOLATED TORNADO MAY FORM. THUNDERSTORM DEVELOPMENT IS EXPECTED TO LAST PAST MIDNIGHT. SEVERE WEATHER IS MOST LIKELY THROUGH LATE EVENING. RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE. A SLIGHT RISE ON THE PLATTE RIVER WILL CAUSE THE MAIN STEM OF THE RIVER NEAR BRADY TO REACH MINOR FLOOD STAGE FOR A COUPLE OF DAYS THIS WEEK. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL CONTINUE TO SEE MINOR FLUCTUATIONS...BUT IS EXPECTED TO REMAIN BELOW FLOOD STAGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT ACROSS SOUTHWEST NEBRASKA. SOME STORMS COULD BECOME SEVERE...MAINLY ALONG AND SOUTH OF INTERSTATE 80. LARGE HAIL AND WIND DAMAGE ARE THE CONCERN. SEVERE WEATHER IS POSSIBLE LATE TUESDAY. THE AREA OF GREATEST CONCERN COVERS CUSTER...LINCOLN AND FRONTIER COUNTIES WHERE A TORNADO IS POSSIBLE. OTHERWISE LARGE HAIL AND WIND DAMAGE ARE THE PRIMARY CONCERN. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SATURDAY. THE RISK OF SEVERE WEATHER IS UNCERTAIN. RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE. A SLIGHT RISE ON THE PLATTE RIVER WILL CAUSE THE MAIN STEM OF THE RIVER NEAR BRADY TO REACH MINOR FLOOD STAGE FOR A COUPLE OF DAYS THIS WEEK. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL CONTINUE TO SEE MINOR FLUCTUATIONS...BUT IS EXPECTED TO REMAIN BELOW FLOOD STAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) MASEK
In the hours before
Special weather statement, May 22, 2:14 PM MDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 314 PM CDT SUN MAY 22 2016 NEZ005-094-222100- EASTERN CHERRY NE-WESTERN CHERRY NE- 314 PM CDT SUN MAY 22 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL 400 PM CDT/300 PM MDT/... AT 314 PM CDT/214 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF KILGORE TO 17 MILES SOUTHEAST OF MEDICINE LAKE...AND MOVING NORTH AT 35 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... CODY...KILGORE...NENZEL...MERRITT RESERVOIR...STEER CREEK CAMPGROUND... SCHOOLHOUSE LAKE AND ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA. THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 157 AND 183. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4299 10079 4299 10130 4238 10138 4265 10086 TIME...MOT...LOC 2014Z 196DEG 32KT 4279 10100 4249 10128 MOLDAN
Local storm report, May 22, 2:44 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 17 SSW NENZEL 42.70N 101.23W
05/22/2016 U1.00 INCH CHERRY NE PUBLIC
&&
MOLDANLocal storm report, May 22, 3:17 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
417 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 17 SSW NENZEL 42.70N 101.23W
05/22/2016 M1.50 INCH CHERRY NE PUBLIC
&&
CBUTTLERThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:48 AM MDT | River Flood Warning | LBF | Lincoln | 15 days |
| May 22, 2:14 PM MDT | Special Weather Statement | LBF | Cherry | 46 min |
| May 22, 2:28 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 32 min |
| May 22, 3:00 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 60 min |
| May 22, 3:05 PM MDT | Tornado Warning | LBF | Cherry | 40 min |
| May 22, 3:44 PM MDT | Tornado Warning | LBF | Cherry | 34 min |
| May 22, 4:59 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 61 min |
| May 22, 5:37 PM MDT | Tornado Warning | LBF | Cherry | 38 min |
| May 22, 5:40 PM MDT | Special Weather Statement | LBF | Logan | 35 min |
| May 22, 5:51 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln, Logan | 39 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.